Medications and Sun Photosensitivity
by Dr. C. H. Weaver M.D. updated 8/1/2019
Did you know that certain medications used for the treatment of rheumatoid arthritis (RA) and other autoimmune inflammatory conditions may make you more susceptible to sunburns and skin rashes?
Shielding your skin from the sun’s potentially harmful ultraviolet (UV) rays should be a concern for everyone, especially if you spend time outdoors, but if you’re undergoing treatment for an autoimmune condition, you may need to be especially vigilant when it comes to sun protection; some of the medications you’ve received may make your skin more vulnerable to UV damage and might also be associated with side effects that can worsen in hot, sunny conditions.
Photosensitivity, or extreme sensitivity to ultraviolet (UV) rays from the sun is a side effect of some medications. (1)
Two kinds of photosensitive reactions exist:
Phototoxic: During a phototoxic reaction the drug becomes activated by UV rays from the sun and a skin rash similar to a “sunburn” occurs.
Photoallergic: A photoallergic reactions is an actual allergic reaction to the medication that results from UV exposure which alters the structure of the drug so that the immune system views it as an antigen causing an allergic response.
Medications used to treat RA that may cause photosensitivity
· Nonsteroidal anti-inflammatory drugs (NSAIDS)
Preventive Measures to Protect Your Skin
- Use sunscreen with a sun protection factor (SPF) of 30 or above
- Use water-resistant sunscreen if swimming or sweating profusely
- Reapply sunscreen very 3 hours
- Apply sunscreen on the lips (some products are formulated for this use)
- Limit time spent outside when the sun is at its peak around midday
- Wear long pants, long sleeves, and a hat with a wide brim
Cunha JP. Sun-sensitive drugs (photosensitivity to drugs). MedicineNet. Reviewed April 26, 2018. Accessed July 25, 2019.
Levine B. Rheumatoid arthritis medication: beware of sunburn if you take these drugs. Everyday Health. Updated May 15, 2017. Accessed July 25, 2019.
Sun allergy (photosensitivity). Harvard Health. Published October, 2018. Accessed July 25, 2019.